Skip to main content
  • Saved

Does This Young Male Patient Have Tardive Dyskinesia?

As a 19-year-old, this male patient was diagnosed with bipolar disorder and was prescribed olanzapine and valproic acid with good results. Five years later, he began having symptoms such as social withdrawal, delusions, abnormal behavior and insomnia. He was found to be non-compliant with his previous medication management plan. Subsequently, he was hospitalized and 15 mg olanzapine daily was started.

When he showed no improvement, the dose was increased to 20 mg per day. In spite of this change, there was no improvement and electroconvulsive therapy (ECT) was started. He was prescribed 14 sessions of ECT which he responded well to.

During his one-month follow-up appointment, you observed that the patient protruded his tongue during speech. His family members also noted symptoms of anhedonia, restricted affect and social withdrawal. He initially displayed involuntary eye movements while speaking but their frequency gradually subsided.

What is your diagnosis of this patient's condition and your treatment plan for him? What type of medication management do you recommend and why?